Ask a doctor

What Are the Symptoms or Artery Blockage/Damage from Restylane?

I had Restylane injected into my tear troughs 12 days ago. I did not have a dental block. I immediately felt numbness down to my lip. It was better 8 hrs later. Then,I started having spells where my lip and parts of face would go numb & pain. Now an area remains a little numb. I have feeling but it's not completely normal. No pain.I was told that this was probably an irritated nerve & would heal. Now the issue of possible artery blockage was brought up on this board. What would signs of that be?

Doctor Answers (6)

Numbness = nerve; Circulation problem (ischemia) = artery.

+2

Your symptoms are typical of infraorbital nerve irritation, inflammation, or needle injury. This should heal and resolve, and the rapidity of return to normal will be dependent on the exact type and severity of whichever of the above was the cause of your numbness. The fact that it is better and intermittent is good and reassuring.

Blockage of an artery requires an artery big enough to suffer (an unfortunate) direct hit with the HA needle, and injection which causes the blood flow in this vessel to be blocked. The tissue that obtains its circulation from this vessel will become pale, dusky, gray, or purple, and if the loss of circulation is severe enough and uncompensated by adjacent other circulation, skin can die. Since you are at least 11 days out from this, you are already past the "danger period" for this concern.

Your injector was injecting deep (properly) and was just unlucky enough to hit or get quite close to the nerve. This should heal and be fine. I don't think hyaluronidase (Wydase) is needed, and another needle is just another (rare) chance to hit the nerve!

Rest easy, be well, and stop worrying about this!


Minneapolis Plastic Surgeon
5.0 out of 5 stars 108 reviews

Restylane - What Are the Symptoms or Artery Blockage/Damage from Restylane?

+1

The most common symptoms of a vascular blockage are when patches of the skin turn pale/white (arterial blockage) or purple/deep red (venous blockage).  Of the two, the arterial blockage generally has much higher risks.

Fortunately, most of what appear to be blockages of the vessels are actually external compression of the vessel in question and dissipate fairly quickly and, hopefully, without any significant permanent effects.  That is not always the case, however, and some of the most severe complications of filler injections are due precisely to this phenomenon or, at its extreme, direct injections into the vessel.  These events are, fortunately, extremely rare.

More likely is that you have a nerve injury.  That, too, is most commonly due to compression of the nerve (in your case the infraorbital nerve, coming out just below the orbital bones around your eye).  Rarely, it can be due to direct injury of the nerve.  Assuming it's external compression then it, too, should settle down on its own over a period of several weeks to months (possibly).  In the unlikely even that it's a direct nerve injury the recovery may be more prolonged and potentially less complete.

Either way, you should speak with your physician about this and make sure that he/she is aware of what's happening.  In the early stages, and depending on the mechanism and extent of the problem, hyaluronidase may be useful to "dissolve" the hyaluronic acid.

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 146 reviews

Symptoms of artery blockage from Restylane or Juvederm

+1

If an artery was blocked, you would see marhed blanching at first and an area of sloughing later. Also, you would  feel pain at first and numbness later. An arterial spasm would cause a temporary blanching and pain.

It is quite unlikely that an artery was blocked.

Most likely, you had a nerve squeezed. Apparently the peoblem is subsiding .

If numbness persists,  a hyaluronidase injected in the area of the  infraorbital nerve exit from the bone may prove beneficial.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

You might also like...

Numbness might be from damage to the infraorbital nerve

+1

When your tear troughs were treated, the infraorbital nerve [which exits from bone in that area] might have either been hit with the needle, or compressed if Restylane® was accidentally injected into the infraorbital foramen. Either scenario could account for the numbness you are describing.

At this point it sounds as though you are getting better on your own. If necessary, hyaluronidase could be injected in the general area of the infraorbital foramen [hyaluronidase diffuses quite far from where it is injected, so there is it can be injected a safe distance -- say, 1 cm -- from the infraorbital foramen and still get to any Restylane® which might be compressing the nerve [or less likely, compressing the vein and/or artery in that area].

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

Numbness After Restylane Injection

+1

Dear Freakingout,

Blood vessel occlusion due to Restylane injection can present in several ways, including:

1) Immediate blindness in one eye

2) Pain in the injected area followed by reddish / purplish blotchy skin discoloration

3) The color changes described above with minimal pain

It does not sound like you have occlusion of a blood vessel.  You need to see your injector for follow up.

 

Michael McCracken, MD
Lone Tree Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

Signs of Artery Blockage from Restylane (or Juvederm)

+1

In my last post, I suggested that you be aware that blood vessel blockage is also a possibility with ongoing facial pain or numbness after filler treatment. The most significant signs of this would be a color change over the area affected by the artery, such as "duskiness" (purplish or blueish bruise-looking area) or paleness. This would mean there is lack of normal blood flow to the area affected. Sometimes intermittent pain/numbness could be a factor if an artery is spasming (clenching) and then releasing.

However, it does sound like nerve damage is a possible factor in your case, as well. Please do not take the word of distant doctors on a website for your answer. Please go directly back to the physician that injected you, past his or her nurse, and right into the exam room to be checked, just to be sure.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 39 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.